Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 2004, 11:42 PM EDT for Newaygo County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 11:42 PM EDT (03:42 UTC)
- Expired
- Jun 24, 2004, 12:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 23, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
403
WUUS53 KGRR 240342
SVRGRR
MIC123-240415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 PM EDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 1215 AM EDT
* AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GRANT...OR ABOUT 5 MILES SOUTH OF
NEWAYGO...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROTON HEIGHTS...OXBOW AROUND 1150 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4344 8580 4350 8558 4331 8558 4330 8577
4331 8587 4342 8592
$$
DUKE 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:42 PM EDT, 8 hours earlier.
Area forecast discussion, Jun 23, 3:42 PM EDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 342 PM EDT WED JUN 23 2004 .SHORT TERM... MAIN ISSUE IT THE THREAT FOR SEVERE WEATHER THIS EVENING. SECOND ISSUE IS THE PRECIPITATION EVENT FOR THURSDAY AFTERNOON. LITTLE QUESTION ABOUT FRIDAY...MOSTLY SUNNY AND PLEASANT FOR TONIGHT THERE IS A STRONG SHORTWAVE DROPPING SOUTHEAST FROM THE DAKOTAS THIS AFTERNOON AND THE SURFACE WAVE OVER ERN IOWA/NW IL IS WAITING FOR THAT WAVE. THAT MEANS THE FRONT WILL REMAIN STALLED OVER CENTRAL LOWER MICHIGAN THIS EVENING TILL THAT SHORTWAVE MOVES IT OUT. WITH THE AID OF A STRONG MID LEVEL JET...A 35 KNOT LOW LEVEL JET NOSING INTO THE SOUTHWEST SECTIONS OF LOWER MICHIGAN BETWEEN 00Z AND 06Z AND THE DPVA...SHOWERS AND SCT THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 96 THIS EVENING. THE SHOWERS WILL BE MORE SCATTERED SOUTH OF INTERSTATE 96 SINCE THE FRONT WILL NEVER GET THERE TONIGHT. DUE TO THE 60 TO 70 KNOTS OF SHEAR BETWEEN 0 AND 6 KM... AND THE 6 TO 7C/KM LAPSE RATES TONIGHT...ISOLATED LARGE HAIL (FREEZING LEVEL NEAR 10000 FT) NOT OUT OF THE QUESTION BUT WHATEVER HAPPENS WILL BE ELEVATED BEING NORTH OF THE SURFACE FRONT. THAT MAIN UPPER WAVE MOVES ACROSS NRN LOWER MICHIGAN THURSDAY AFTERNOON. THERE IS STRONG FG FORCING ASSOCIATED WITH THAT. INSTABILITY IS ALMOST NIL ON THE ETA BUT STRONG OVER THE SE CWA ON THE GFS DURING THE MORNING INTO EARLY AFTERNOON. SINCE THE FRONT WILL NOT HAVE CLEARED THE CWA TONIGHT...THE GFS IS LIKELY CLOSER TO THE TRUTH. THUS HAVE SCT THUNDERSTORMS NEAR INTERSTATE 94 THURSDAY. I ALSO HAVE 30 POP IN THE MORNING AND 50 POP IN THE AFTERNOON AND EVENING SINCE THAT IS WHEN IT MORE THAN LIKELY WILL REALLY RAIN. SKIES WILL CLEAR THURSDAY NIGHT...MOSTLY AFTER MIDNIGHT AS THAT WAVE MOVES OUT AND THE DEEPER MOISTURE MOVES OUT. FRIDAY WILL BE MOSTLY SUNNY AS RIDGING MOVES IN FROM THE SURFACE THROUGH 850 MB. WHILE THERE IS SHORTWAVE THE MOVES ACROSS THE NRN CWA AROUND 18Z THE AIR WILL BE TO DRY OF MUCH OF ANYTHING. .LONG TERM... LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE WELL HAVE VERY TRANQUIL AND DRY WX THROUGH THE EXTENDED PERIOD, ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS. BY SATURDAY NIGHT A BROAD H5 TROUGH WILL STILL BE PARKED OVER THE EASTERN LAKES REGION AND SEVERAL WEAK IMPULSES OF H5 ENERGY WILL PASS THROUGH. HOWEVER, RH PROGS ARE NOT TOO IMPRESSIVE WITH MOISTURE SATURDAY NIGHT, AND WE BELIEVE SUBSIDENCE UNDER THE WEAK HIGH PRESSURE RIDGE WILL INHIBIT ANY SHOWERS FROM DEVELOPING. THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX EARLY TO MID NEXT WEEK AND PRODUCE PARTLY TO MOSTLY CLEAR SKIES. THIS WILL BE ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS AS THE H5 PATTERN BECOMES MORE ZONAL AND 1000-500 MB HEIGHTS GRADUALLY RISE TO AROUND 582 DM BY LATE TUESDAY AND WEDNESDAY. THEREFORE TEMPS WILL RETURN TO NEAR NORMAL LEVELS AND MAX TEMPS COULD REACH THE LOWER 80S BY TUESDAY AND WEDNESDAY. DRY WX WILL PERSIST THROUGH WEDNESDAY. && .GRR...NONE. && WDM LAURENS
Hazardous weather outlook, Jun 23, 9:26 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 926 PM EDT WED JUN 23 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 926 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS EXIST ALONG AND WEST OF A LINE FROM WHITEHALL...TO TUSTIN TO CADILLAC FOR TONIGHT. A SLIGHT RISK OF THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF THE REGION FOR TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE MOVING RAPIDLY EAST AT AROUND 50 MPH. ONE ROUND OF STORMS WAS MOVING THROUGH CENTRAL PORTIONS OF LOWER MICHIGAN AS OF 900 PM EDT. ANOTHER AREA OF SEVERE STORMS OVER CENTRAL WISCONSIN WAS RACING EAST. THESE SEVERE STORMS ARE FORECAST TO REACH THE LAKESHORE COUNTIES BETWEEN 1100 PM AND MIDNIGHT...CONTINUE EAST THROUGH WESTERN LOWER MICHIGAN REACHING THE LANSING AREA BY 200 AM EDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY. THE STORMS FROM MARSHALL TO JACKSON MAY REACH SEVERE LEVELS. HIGH WINDS AGAIN APPEAR TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR TONIGHT. LAURENS MJS
In the hours before
Special weather statement, Jun 23, 6:06 PM EDT, 5 hours 36 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-240400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, Jun 23, 7:13 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 10 N MUSKEGON 43.37N 86.26W
06/23/2004 0.75 INCH MUSKEGON MI LAW ENFORCEMENT
&&
MJSSpecial weather statement, Jun 23, 7:52 PM EDT, 3 hours 50 minutes before
MIZ037>040-240445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED JUN 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT THURSDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA AND CLARE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSLocal storm report, Jun 23, 10:41 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 NE MUSKEGON 43.30N 86.16W
06/23/2004 0.75 INCH MUSKEGON MI BROADCAST MEDIA
&&
MJSSpecial weather statement, Jun 23, 11:36 PM EDT, 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT WED JUN 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 AM EDT THURSDAY MORNING. THIS WATCH REPLACES SEVERE
THUNDERSTORM WATCH 515 AND 516. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:47 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 28 min |
| Jun 23, 11:00 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 23, 11:00 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 23, 11:00 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 23, 11:00 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 24, 12:01 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 59 min |
| Jun 24, 12:36 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 54 min |
| Jun 24, 12:50 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 55 min |
| Jun 24, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 63 min |
| Jun 24, 1:01 AM EDT | Special Marine Warning | GRR | 59 min | |
| Jun 24, 1:01 AM EDT | Special Marine Warning | GRR | 59 min | |
| Jun 24, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.